Alert archive / Indiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 125, NWS Indianapolis, IN

August 17, 2000Johnson County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 17, 2000, 6:37 PM EST for Johnson County, Indiana. It was in force for 23 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 17, 2000, 6:37 PM EST (23:37 UTC)
Expired
Aug 17, 2000, 7:00 PM EST
In force
23 min
Issued by
NWS Indianapolis, IN
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Johnson County, IN

The radar

The Indianapolis radar (KIND), 21 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 6:47 PM ESTHail 2Stones Crossing, IN
Aug 17, 7:05 PM ESTThunderstorm Wind 50 EBluff Creek, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 17, 4:45 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.6 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2000-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2000-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1754 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 172338
SVRIND
INC081-180000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
637 PM EST THU AUG 17 2000

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN JOHNSON COUNTY IN CENTRAL INDIANA

* UNTIL 700 PM EST

* AT 635 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES WEST OF GREENWOOD...OR ABOUT 12 MILES
  SOUTHWEST OF INDIANAPOLIS...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BARGERSVILLE AT 650 PM EST
  NEW WHITELAND AT 655 PM EST
  GREENWOOD AT 645 PM EST
  FRANKLIN AT 700 PM EST

THIS STORM HAS A HISTORY OF LARGE HAIL!

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL...
DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR.

REPORT SEVERE WEATHER TO THE NEAR5EST LAW ENFORCEMENT AGENCY AND ASK
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 3962 8626 3948 8625 3939 8598 3964 8600

PUMA/JS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:30 PM EST, 4 hours 7 minutes earlier.

Area forecast discussion, Aug 17, 2:30 PM EST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
230 PM EST THU AUG 17 2000

SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING.

SEVERE THUNDERSTORMS MAY DEVELOP THIS EVENING ALONG A WARM FRONT
THROUGH THE FORECAST AREA. A COLD FRONT WILL PASS LATER TONIGHT AND
END THE THREAT OF SEVERE WEATHER. COOLER AND LESS HUMID AIR WILL MOVE
IN LATER TONIGHT AND TOMORROW.

THE WARM FRONT WAS FROM LOW PRESSURE OVER NORTHWEST ILLINOIS...
THROUGH SOUTHWEST INDIANA THIS AFTERNOON. AN UPPER LEVEL TROUGH WAS
MOVING SOUTHEAST FROM THE UPPER MISSISSIPPI VALLEY. THE AIR OVER THE
AREA WAS BECOMING MORE UNSTABLE AS TEMPERATURES AND DEW POINTS ROSE.
SURFACE BASED LIFTED INDEXES WERE AS LOW AS -10 OVER THE SOUTHWEST
PART OF THE AREA. EXPECT THUNDERSTORMS TO DEVELOP ALONG THE WARM
FRONT AS CAP OVER AREA WEAKENS.

MODELS HAVE THE SURFACE LOW PRESSURE MOVING PAST THE AREA BY SHORTLY
AFTER MIDNIGHT. THE FRONT IS FORECAST TO MOVE SOUTH OF THE AREA BY
MORNING. EXTENSIVE CLOUDINESS NORTHWEST OF THE SURFACE LOW PRESSURE
THIS AFTERNOON IS FORECAST TO BE OVER THE AREA LATER TONIGHT AND
TOMORROW MORNING.

MODELS AGREE...MOVING SURFACE HIGH PRESSURE OVER THE UPPER GREAT
LAKES TOMORROW NIGHT AND SATURDAY. COOLER AND LESS HUMID AIR IS
FORECAST FOR THE AREA. AN UPPER IMPULSE FORECAST TO MOVE EAST FROM
THE PLAINS STATES MAY BRING INCREASING HIGH CLOUDINESS TO THE
FORECAST AREA SATURDAY.

GUIDANCE TEMPERATURES ARE REASONABLE. WITH MORNING CLOUDINESS
TOMORROW AND COLD AIR ADVECTION...HAVE TENDED TOWARD THE COOLER AVN
TEMPERATURES. LOWER DEW POINTS OVER THE NORTHERN PLAINS STATES
SUGGEST TEMPERATURES WILL FOLLOW THE COOLER AVN TOMORROW NIGHT. WITH
SOME INCREASE IN CLOUDS SATURDAY...TEMPERATURES ARE MORE LIKELY TO
CONTINUE TO FOLLOW THE COOLER AVN.

.IND...NONE.
DS

In the hours before

Local storm report, Aug 17, 6:25 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
625 PM EST THU AUG 17 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0623 PM    NORTH SALEM               IN   1.75 INCH HAIL
08/17/00   HENDRICKS                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 17, 6:26 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
626 PM EST THU AUG 17 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....(

0610 PM    PLAINFIELD                IN   .75 INCH HAIL
08/17/00   HENDRICKS                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 17, 6:29 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
629 PM EST THU AUG 17 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0623 PM    5 W DANVILLE              IN   2.5 INCH HAIL
08/17/00   HENDRICKS                      REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Aug 17, 6:31 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
631 PM EST THU AUG 17 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....E

0629 PM    PLAINFIELD                IN   2.5 INCH HAIL
08/17/00   HENDRICKS                      REPORTED BY STORM
                                          SPOTTER.
Special weather statement, Aug 17, 6:33 PM EST, 4 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-180200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
633 PM EST THU AUG 17 2000

SEVERE WEATHER RUMBLES THROUGH CENTRAL INDIANA FOR THE LAST TWO
HOURS. AT 630 PM EST HEAVY RAINFALL WITH LARGE HAIL WAS MOVING
THROUGH THE HENDRICKS AND MARION COUNTIES. HAIL OF BETWEEN GOLD
BALL SIZE AND TENNIS BALL SIZE WAS REPORTED.

RAINFALL OF BETWEEN ONE HALF AND ONE INCH PER HOUR ARE POSSIBLE WITH
THESE STORMS.

THESE STORMS WERE MOVING SOUTHEAST AT 25 TO 30 MPH AND WILL BE INTO
MORGAN AND JOHNSON COUNTY BEFORE 700 PM EST.

BPRUITT
Local storm report, Aug 17, 6:36 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
636 PM EST THU AUG 17 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0620 PM    (IND)INDNPLS INTL ARPT    IN   1 INCH HAIL
08/17/00   MARION                         REPORTED BY NWS EMPLOYEE.

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 4:15 PM ESTSevere Thunderstorm WarningINDMontgomery45 min
Aug 17, 4:55 PM ESTTornado WarningINDMontgomery35 min
Aug 17, 5:18 PM ESTTornado WarningINDPutnam27 min
Aug 17, 5:27 PM ESTSevere Thunderstorm WarningINDHendricks48 min
Aug 17, 5:30 PM ESTSevere Thunderstorm WarningINDBoone, Montgomery45 min
Aug 17, 6:12 PM ESTSevere Thunderstorm WarningINDHendricks33 min
Aug 17, 6:13 PM ESTSevere Thunderstorm WarningINDFountain32 min
Aug 17, 6:22 PM ESTTornado WarningINDHendricks23 min
Aug 17, 6:24 PM ESTSevere Thunderstorm WarningINDMarion, Morgan36 min
Aug 17, 6:29 PM ESTSevere Thunderstorm WarningINDMontgomery31 min
Aug 17, 6:44 PM ESTSevere Thunderstorm WarningINDHendricks31 min
Aug 17, 6:59 PM ESTSevere Thunderstorm WarningINDJohnson, Marion31 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.